Idaho, 2023Damaging Wind in Idaho, August 18, 2023
August 18, 2023 · NWS PIH · 1 event in 1 county or zone
A 59 mph wind gust measured near Camas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 59 mph wind gust measured near Camas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 12:23 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 18, 12:23 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
123 PM MDT Fri Aug 18 2023
.SHORT TERM...Tonight through Saturday Night.
Isolated thunderstorms this afternoon, mainly across the southeast
highlands will dissipate this evening. With high precipitable water
values in place, locally heavy downpours along with gusty winds and
small hail will remain possible. Winds should diminish this evening
and expect any impacts from blowing dust to subside by 8 or 9 pm. On
Saturday, leading edge of moisture from Hilary will be working into
central and east Idaho. Coverage for showers and thunderstorms looks
best across the central mountains into the eastern highlands
Saturday afternoon. Once again, small hail, gusty outflow winds and
locally heavy downpours will be possible. Winds although breezy look
significantly lighter than today, so am not anticipating wind
advisories.
13
.LONG TERM...Sunday through Thursday.
Main focus is on remnants from Hilary which will bring potentially
heavy rainfall to portions of the area Sunday and Monday. The track
for the center of the circulation is through western Idaho or
eastern Oregon. This track keeps the heaviest precipitation from the
central mountains into the highlands south of the Magic Valley.
Orographic lift looks to enhance precipitation totals across the
central mountains with the 50th percentile NBM showing 0.50 to 1.50
inches of rain for Sunday into Monday. Further south, across the
Magic Valley 50th percentiles are around 0.25 inches and over the
south hills they are around 0.50 inches. Across east Idaho, values
range from 0.10 inches to 0.35 inches. With that said, if the track
shifts further east, amounts will increase. Currently, there is a
10% chance that the central mountains could see 1.25 to 2.50 inches
of rain, up to 1.25 inches for the southern and eastern highlands
and up to an inch in the Snake Plain and Magic Valley. Thinking most
likely impacts from this system would be across the central
mountains with debris flows and rockslides certainly possible. This
threat extends into the southern highlands although with lesser
amounts forecast this threat is not as great. At this time, after
coordination with neighboring forecast offices will hold off on
issue flood watches. However, feel that if/when watches are issued
central mountains are most likely candidates with some possible
extension into the southern highlands. Of course, as mentioned
before this line of thought could change depending upon exact track
of the center of the circulation. Monday looks windy across the
region with at least advisory level winds likely throughout much of
the area. After Monday, the threat for widespread heavy rain
diminishes as the remnants are lifted north into Canada. However,
atmosphere will remain rather moist through next week with many
areas still experiencing dew points in the 50s even in the
afternoons. Scattered showers and thunderstorms will remain in the
forecast as monsoonal moisture continues to pump into the region
from the south. Locally heavy downpours will remain possible through
next week in this regime.
13
&&
.AVIATION...Threat for thunderstorms remains in all TAF locations
this afternoon into early this evening. Expect gusty winds to
diminish by 03z this evening. Isolated showers could work into the
area overnight into Saturday morning, and may warrant a mention in
either the 18z or 00z TAFs. Otherwise, expect vfr conditions through
the night.
13
&&
.FIRE WEATHER...Isolated thunderstorms should dissipate this
evening. Gusty, erratic winds along with brief heavy downpours are
possible around storms. Gusty winds should diminish this evening.
There will be considerable cloud cover on Saturday which may limit
convective intensity. Combined with "wet" nature of storms will
likely hold off on any red flag warnings. Breezy conditions are
possible once again on Saturday, but humidities will be high enough
that red flags are unlikely. Remnants from Hilary will work into
Idaho Sunday and Monday. Best chances for wetting rains will be
across south-central Idaho into central Idaho dispatch areas. East
Idaho will likely see showery activity with much less rainfall
expected.
13
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for IDZ052-053.
&&
In the hours before
Special weather statement, Aug 18, 1:22 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
222 PM MDT Fri Aug 18 2023
IDZ063-064-182045-
Big Hole Mountains ID-Caribou Range ID-
222 PM MDT Fri Aug 18 2023
...A strong thunderstorm will impact portions of southeastern
Bonneville County through 245 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Palisades Reservoir, moving east at 30 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palisades Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4312 11136 4329 11144 4343 11105 4342 11104
4317 11105
TIME...MOT...LOC 2022Z 249DEG 27KT 4323 11131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
13Special weather statement, Aug 18, 1:25 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
225 PM MDT Fri Aug 18 2023
IDZ066-067-182100-
Centennial Mountains/Island Park ID-Beaverhead/Lemhi Highlands ID-
225 PM MDT Fri Aug 18 2023
...Strong thunderstorms will impact portions of central Clark County
through 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Monida to 10 miles west of
Dubois. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dubois, Idmon, Spencer, Kilgore, Small, and Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 11183 4451 11181 4453 11180 4452 11178
4454 11173 4412 11209 4408 11255 4454 11220
4453 11219 4454 11214 4452 11210 4454 11208
4453 11203 4455 11203 4454 11198 4456 11195
4456 11187
TIME...MOT...LOC 2025Z 253DEG 26KT 4456 11215 4416 11245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
13Local storm report, Aug 18, 2:06 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
306 PM MDT Fri Aug 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Gst 13 WNW Monteview 44.03N 112.75W
08/18/2023 M55 MPH Clark ID Mesonet
Mesonet station PC374 Reno Gulch.
0230 PM Tstm Wnd Gst 5 NNE Dubois 44.24N 112.20W
08/18/2023 M52 MPH Clark ID Mesonet
Mesonet station DUB 5 NNE Dubois.
0205 PM Tstm Wnd Gst 18 NNE Berenice 44.07N 112.84W
08/18/2023 M51 MPH Clark ID Mesonet
Mesonet station BLU Blue Dome.
0230 PM Tstm Wnd Gst 9 NW Small 44.31N 112.52W
08/18/2023 M51 MPH Clark ID Mesonet
Mesonet station PC371 Medicine Lodge.
&&Local storm report, Aug 18, 2:10 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
310 PM MDT Fri Aug 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Gst 4 S Spencer 44.32N 112.18W
08/18/2023 M50 MPH Clark ID Dept of Highways
ITD RWIS ITD52 China Point I-15.
&&
CMThunderstorm Wind, Jefferson
- When
- August 18, 2:20 PM MST to 2:30 PM MST
- Where
- Jefferson County, 1 mi WNW of Camas
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.005, -112.239
Mesonet site 1 mile west northwest of Camas measured a 59 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 18 to 31, 20232 deaths · $75 million · 2 events
- Tornado and Flash Flooding in Rhode Island, August 18, 20231 injured · $271,000 · EF2 · 13 events
- Wildfire in Washington, August 18 to 31, 2023$2.4 million · 1 event
- Tornadoes and Flash Flooding in Massachusetts, August 18, 2023$51,000 · EF1 · 26 events
- Wildfire in Washington, August 18 to 22, 2023$300,000 · 1 event
- Tornado and Flood in Connecticut, August 18, 2023$32,000 · EF1 · 4 events
- Damaging Winds in Montana, August 18 to 22, 2023$45,000 · 65 kt wind · 11 events
- Flash Flooding in Pennsylvania, August 18, 2023$30,000 · 6 events
- Excessive Heat in Texas, August 18 to 27, 202321 events
- Excessive Heat in Louisiana, August 18 to 27, 202317 events
- Hail in California, August 18, 2023$20,000 · 0.88 in hail · 1 event
- Heat in Texas, August 18 to 19, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131529.